Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 34, NWS Springfield, MO

June 16, 1997Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 16, 1997, 9:59 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 9:59 PM CDT (02:59 UTC)
Expired
Jun 17, 1997, 12:55 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 170301
FFWSGF
MOC039-185-217-170555-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT MON JUN 16 1997

* FLASH FLOOD WARNING FOR
  CEDAR COUNTY - SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY - WEST CENTRAL MISSOURI
  VERNON COUNTY - WEST CENTRAL MISSOURI

* UNTIL 1255 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  STREET FLOODING HAS BEEN REPORTED IN ELDORADO SPRINGS.  SOME
  SMALL STREAMS IN ST CLAIR COUNTY COULD ALSO EXCEED BANKFULL AND
  CAUSE MINOR LOW LAN FLOODING AND PONDING OF WATER ON ROADWAYS.

* CAUSE AND EFFECT
  THUNDERSTORMS HAVE PRODUCED HEAVY RAINFALL OF OVER TWO
  INCHES IN THE PAST TWO HOURS.


* FORECAST CONDITIONS
  SLOW MOVING THUNDERSTORMS WILL CONTINUE FOR THE NEXT TWO
  HOURS AND PRODUCE ADDITIONAL HEAVY RAINFALL.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

DAVIZS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:14 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 3:14 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT MON JUN 16 1997

18Z SFC CHART SHOWS A FNTL BNDRY FROM NR ORD TO UIN TO CNU TO A LO PRES
AREA JUST N OF ADM.  A MESOSCALE BNDRY LEFT OVR FROM LAST NIGHTS CONVECTION
XTNDS FROM A MESO LOW OVR XTRM SRN IL TO JUST E MEM TO TXK TO W OF FSM.
A MESO HIGH WAS SITUATED OVR CNTRL AR.

STLT INDICATES CU HAS BEGUN TO FORM AGAIN OVR CNTRL AND SRN MO.  MODIFIED
SGF SNDG SHOWS THAT WE ARE FAIRLY CLOSE TO CONVECTIVE TEMP.

NGM SEEMS TO WANT TO BRING THE SWRN H5 LOW OUT A LTL TOO QUICKLY SO AM
STICKING WITH A SOLN MORE IN LINE WITH THE ETA/AVN.  IN THE SHORT TERM...
WOULD XPCT TO SEE SOME TSRA ALG THE FNTL BNDRY BTWN NOW AND SUNSET.
HOWEVER...MAIN CONVECTIVE ACTIVITY WILL OCCUR DURG OVERNIGHT HOURS AS
H5 SYSTEM BGNS MOVG OUT OF THE RCKYS. TSTM COMPLEX OVR OK TNGT WL SKIRT
SRN PTNS OF CWA AFT MIDNGT.

RAINFALL AMOUNTS MAY BE LOCALLY HEAVY ALG THE MO BDR BUT GENERAL AMOUNTS
SHLD BE LESS THAN ONE INCH.

1ST PD RECOMMENDATIONS...

VIH/AIZ...PTLY CLDY. 30% POP. LOWS 60-65   W-NW WND 5-10 MPH.
SGF...THIS EVENING - PTLY CLDY...30% POP.  WND VRBL 5-10MPH
      OVRNGT - SHRA/TSRA LIKELY. LOW 60-65.  WND VRBL 5-10 MPH.
JLN...THIS EVENING - INCRSG CLDS...30% POP SW WND 5-10 MPH.
      OVRNGT - SHRA/TSRA LIKELY.  LOW MID 60S. WND VRBL 5-10 MPH.
UNO...THIS EVENING - PTLY CLDY...30% POP.  W-NW WND 5-10 MPH.
      OVRNGT...BECOMING MSTLY CLDY...50% POP.  LOW MID 60S. S WND 5-10 MPH.

CCF...
SGF TB 063/078 061/083 060 02743
JLN TB 066/081 064/086 063 02743

GAEDE

In the hours before

Special weather statement, Jun 16, 6:05 PM CDT, 3 hours 54 minutes before
KSZ073-097-101-170455-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 454
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH 454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL
MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS.  THIS
WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS
WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA
TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING.  DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA
OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING.
THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES
AFTER 10 PM.
ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF
SOUTHWEST MISSOURI AFTER MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  SEVERE THUNDERSTORMS MAY ALSO PRODUCE
TORNADOES.  PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO
NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE
TELEVISION FOR ADDITIONAL INFORMATION.

DAVIS/TAGGART
Special weather statement, Jun 16, 6:16 PM CDT, 3 hours 43 minutes before
KSZ073-097-101-170455-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH #454
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH #454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL
MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS.  THIS
WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS
WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA
TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING.  DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA
OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING.
THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES
AFTER 10 PM.
ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF
SOUTHWEST MISSOURI AFTER MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  SEVERE THUNDERSTORMS MAY ALSO PRODUCE
TORNADOES.  PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO
NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE
TELEVISION FOR ADDITIONAL INFORMATION.

DAVIS/TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:13 PM CDTSevere Thunderstorm WarningSGFCedar47 min
Jun 16, 10:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
Jun 17, 1:43 PM CDTFlash Flood WarningSGFBarton3 hr
Jun 17, 3:19 PM CDTFlash Flood WarningSGFMaries3 hr
Jun 17, 3:43 PM CDTFlash Flood WarningSGFChristian2 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.